Hypothyroid with Bradycardia

I have been agonising over this for days and nights but suddenly thought about putting my quandary to our wonderful thyroid group, sorry its a bit long...

My 92 year old Mum, taking T4 for decades for hypothyroidism was recently diagnosed with mild hyperparathyroidism and given cinacalcet for high calcium. Mum also has kidney problems. She was given a 24hr heart monitor which showed bradycardia and one episode of sinus arrest. I did notice that in the morning one of the leads had come off. This letter is now saying she needs a pacemaker! I am now so worried, my Mum has vascular dementia, but is bright although she has bad short term memory and we walk for 30 mins each day. Mum is taking no drugs, I just give her supplements for thyroid and memory. I am so worried about her having a pacemaker fitted, she had a TIA a few years ago. I know that these cardiologists are very quick to intervene without looking at other causes. She has been on a waiting list to see an endocrinologist for over a year on the NHS, I finally paid for her to see one two months ago and he put her on Cinacalcet but I am worried that this might have caused the bradycardia. Her last test results from Sept 2016 are serum calcium 2.38 (2.05-2.4), serum creatinine 97 (44-80), eGFR 47 (60-90), plasma parathyroid hormone 7.04(11.6-6.9), free T4 22.4(12-22), free T3 4.3(3.1-6.8) TSH 0.02(0.27-4.2).

I have noticed that she does stop breathing when she sleeps, and then suddenly wakens. I telephoned the private endocrinologist and he just said to see what the cardiologist said. Also, Mum is slowly declining in mental capacity, does she want to be kept artificially alive when this dreaded dementia takes hold and she becomes a shell. These thoughts keep running through my head, is there something I have missed. I love Mum dearly and see her everyday. Any ideas would be appreciated, this is giving me palpitations so now worried about that, perhaps I should raise my NDT slightly due to stress. Thanks

3 Replies

oldestnewest
  • Dramlouie,

    Your mother may be slightly over replaced. Results certainly don't indicate thyroid under medication which can cause bradycardia.

    Cinacalcet is for the treatment of secondary hyperparathyroidism caused by kidney disease. The list of adverse effects don't include bradycardia.

    medlineplus.gov/druginfo/me...

    Parathyroid hormone is mildly elevated but I'm not sure it is significant as calcium is within range.

    Low EGFR and elevated creatinine indicate some loss of kidney function.

    labtestsonline.org.uk/under...

  • Hi Clutter

    This is why I am worried parathyroid.com/Sensipar-hi...

    Sensipar is Cinacalcet. Maybe she is toxic on T4? She was on 100mcg years ago with no problems then the doctor decided to reduce to 75mcg although she was fit and well, and the problems started. No doctor has ever mentioned kidney disease, I figured it out myself a few weeks ago. I also found that my levels aren't good either, just a few points better than Mum's, that was a shock.

  • Dramlouie,

    T4 is mildly over range not toxic. In any case, being over would cause tachycardia not bradycardia.

    Why are you concerned about the Cinacalcet? Your mother is being treated for secondary not primary hyperparathyroidism.

You may also like...